Alabama, 2006

Damaging Wind in Alabama, July 30, 2006

July 30, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 11:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 11:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT SUN JUL 30 2006

.UPDATE...ADDED 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...CURRENT RADAR AT 17Z STILL HAS A PERSISTENT AREA OF
RAIN ACROSS THE SOUTHEAST PART OF THE FORECAST AREA. RADAR IS
INDICATING 3+ INCHES OF RAIN ACROSS CHAMBERS AND LEE COUNTIES.

DID AN AFTERNOON UPDATE BASED ON CURRENT TRENDS AND LAPS DATA.
WILL HAVE CHANCE NORTH TO CATEGORICAL SOUTHEAST. DID NOT MAKE ANY
CHANGES TO HIGHS. BASED ON CLOUD COVER WOULD THINK HIGHS SHOULD BE
IN THE UPPER 80S NORTH TO LOWER 90S SOUTH...BUT THE 24 HOUR CHANGE
IS SHOWING WARMER TEMPS THAN YESTERDAY. SO...WILL NOT MAKE ANY
CHANGES TO HIGHS.

80

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

FIRST SIX HOURS OR SO OF THIS TAF CYCLE ARE LARGELY BASED ON RADAR
TRENDS...AND ALSO WHAT HAS BEEN THE NORM OVER THE LAST FEW DAYS.
INCLUDED THUNDERSTORMS...EITHER PREVAILING OR TEMPO AT EVERY TAF
SITE.  OF COURSE IFR CONDITIONS WILL OCCUR WHERE THUNDERSTORMS ARE
PRESENT...BUT OTHERWISE MVFR AND VFR CONDITIONS WILL DOMINATE.

CLOUD BASES SHOULD BE AROUND 3000 FEET AS THE CUMULUS FIELD
CONTINUES TO DEVELOP THIS AFTERNOON.  STORM HEIGHTS WILL AVERAGE
AROUND 30000 FEET BUT THE STRONGER STORMS MAY APPROACH 45000.

OVERNIGHT...RAIN AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET.  PATCHY FOG LOOKS LIKE A GOOD BET ONCE AGAIN.  VISIBILITY
WILL LIKELY DROP TO BETWEEN 3 AND 5 MILES AREA WIDE BETWEEN 09 AND
13Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 30, 1:15 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SUN JUL 30 2006

ALZ011>015-017>050-311900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON HOURS ACROSS MUCH OF CENTRAL ALABAMA ON SUNDAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 45 MPH...
LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.  AREAS ALONG AND
WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 LOOK TO BE THE
MOST FAVORABLE LOCATIONS FOR STRONG STORMS.  COVERAGE AND INTENSITY
OF THESE STORMS SHOULD DECREASE AFTER SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 30, 12:39 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SUN JUL 30 2006

ALZ040-301900-
DALLAS-
139 PM CDT SUN JUL 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 200 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TYLER...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER THROUGH 200 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90

The radar

The Birmingham radar (KBMX), 39 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 30, 2:00 PM CST
Where
Jefferson County, Birmingham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -86.817

Trees were blown down on Monroe Street, blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522692.